Thunderstorm Wind, Power
- When
- May 23, 3:53 PM MST to 4:10 PM MST
- Where
- Power County, (Pih)pocatello Muni
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.920, -112.600
A 61 mph wind gust recorded at PIH.
Widespread severe weather with strong winds, large hail, and very heavy rains occurred on the 23rd in the Snake River Plain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Widespread severe weather with strong winds, large hail, and very heavy rains occurred on the 23rd in the Snake River Plain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 23, 1:06 PM MST, 2 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Pocatello ID 206 PM MDT Tue May 23 2023 .SHORT TERM...Tonight and Wednesday On the eastern fringes of a broad upper-level low over portions of the Pacific Northwest, early afternoon visible imagery showed deepening thunderstorms along the higher terrain of northeastern NV and western UT and these will gradually push into eastern Idaho over the next few hours. The environment is marginally conducive for a few strong, to perhaps severe, thunderstorms with the best potential between now and sunset while modest instability is maximized. Gusty downdrafts would be the primary concern along with small hail. Of perhaps greater concern, will be the potential for heavy rainfall associated with the strongest of thunderstorms which could exacerbate ongoing river flooding across the region. Hi-res models continue to paint the 5PM - Midnight time period as to when we can expect to see the best coverage around the region with perhaps a very slight shift west with the heaviest rain. With unusually high PW values for the region, storms should be efficient rainfall producers with 1/4 - 1/2", perhaps locally higher amounts, quite likely across portions of the eastern Magic Valley, Snake Plain, Arco Desert and into the Upper Snake Highlands. A secondary surge of precip is possible during the overnight hours but these storms would not likely be as strong but will still be capable of producing additional rainfall and occasional lightning. Wednesday looks strikingly similar to today with perhaps a slightly later start to convective initiation but the hazards and locations look nearly identical so we can expect more of the same tomorrow and for much of the week for that matter. More on that below. McKaughan .LONG TERM...Thursday through Next Tuesday With a low pressure trough still situated over the western U.S. late-week, the extended period will see a continuation of active weather. Showers and chances for thunderstorms will persist each afternoon and evening. Overall, models are in fairly good agreement regarding the synoptic setup, with the main trough axis situated over CA/NV and a closed low over WA/OR at the start of the period. Multiple waves will continue to work through southeast Idaho under favorable southwest flow and by Friday, models start to shift the trough east and pass a closed low over southern Idaho. Ensembles indicate highest 24-hour precipitation amounts will on Thursday and Friday, with 24-hour accumulations ranging around 0.10" to 0.20" each day across much of the region and precipitable Water (PWAT) values generally ranging 0.45" to 0.65" with smaller pockets up to 0.80". Differences between models mostly surround the timing of shortwaves, as well as features by early next week. Come Sunday, great uncertainty exists between models as to whether or not a weak ridge or shallow trough will dominate, with 500-mb height clusters indicating a variety of potential solutions. Cropp && .AVIATION... More widespread precipitation and convection is forecast this afternoon and evening, with activity turning more showery overnight tonight. Periods of heavier rain will be possible, with southeast Idaho in a marginal risk of excessive rainfall today. Breezy winds are likely at KPIH, KIDA, and KBYI, with stronger gusts to around 40 kts possible with stronger thunderstorms. Cropp && .HYDROLOGY... Active weather is favored to continue through the holiday weekend with at or above normal temperatures and rain putting pressure on high elevation snowpack and already high flowing rivers. Excessive Rainfall Outlooks are now in place for starting today through Thursday regionwide where there exists a MARGINAL RISK (at least 5 percent) of excessive rainfall leading to flash flooding. Thunderstorms over the coming days will be very conducive for heavy rain in slow moving and or training thunderstorms leading to increased lowland and river flooding potential. Showers and thunderstorms will be remain possible each day through the weekend. Below you will find the latest on the basin specific river information: Big Wood Region: The Big Wood at Hailey remains in moderate flood stage and is forecast to stay there through the coming week. Further upstream north of Ketchum, the Big Wood is expected to peak temporarily above flood stage. Feeder creeks including the North Fork, Trail Creek, and the East Fork have now all crossed or are set to push through bankful stage where the flood watch was converted to a flood warning at the East Fork Big Wood River near Gimlet. In addition, Warm Springs Creek which feeds into the Big Wood at Ketchum continues to advance deeper into flood stage. Little Wood Region: The Little Wood River above High Five Creek was running at bankfull with its diurnal peak and likely to remain near this level for the next few days. Salmon Region: Valley Creek and the Yankee Fork (feeding into the Salmon in Custer Co) continue to rise. The Yankee Fork continues to be near bankful. We will have to continue monitoring these sites as we work into the moderating temperatures this week but for now each site is expected to remain below warning stage with no highlights warranted at this time. Big Lost Region: Antelope Creek remains above flood stage and is expected to remain there through Monday and then perhaps slowly fall back into bankful/action stage with the moderating temperatures during the week. Thus the Flood Warning will continue there. Upstream on the Big Lost at Howell Ranch we expect readings to oscillate around flood stage for the next few days and have upgraded the watch to a warning. Henry's Fork, Camas Ck, and Teton Region: The Henry's Fork near Rexburg dipped below flood stage this morning due to gradually falling runoff on some of the smaller feeder systems (Fall River) but more likely due to progressively lower releases out of Island Park Res noted over the last several days. The Teton river continues to rise ever so slightly and the RFC has flooding conditions coming back into play by mid-week. We have kept the Flood Warning going here. Blackfoot Region: The Blackfoot above the reservoir continued to fall over the last 24hrs and we are likely seeing this basin play out for the season (barring any heavy rain events) and thus we will continue with an Advisory here as it continues to run at bankfull. Portneuf and Marsh Ck Regions: The Portneuf at Topaz and Pocatello remain above flood stage and are forecast to remain there for the coming week. Thus the warnings will continue for the Portneuf for some time. Bear River Region (including Bear Lake, Franklin, and Oneida Co): The Bear River at the Border remains in flood stage and is forecast to stay there over the course of the coming week. Snowmelt flooding has subsided a bit across Bear Lake, Franklin, and Oneida Counties over the past week. Raft River Region: The upper portion of the Raft River at One Mile Ck continues to oscillate ever so slightly at bankfull while no water was observed flowing downstream at the interstate suggesting irrigation demand is high. No problems anticipated here. McKaughan/MacKay && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
Special Weather Statement
National Weather Service Pocatello ID
125 PM MDT Tue May 23 2023
IDZ055-056-232030-
Eastern Magic Valley ID-Southern Hills/Albion Mountains ID-
125 PM MDT Tue May 23 2023
...A strong thunderstorm will impact portions of southwestern Cassia
County through 230 PM MDT...
At 124 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Oakley Reservoir, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oakley Reservoir, Oakley, Bostetter Ranger Station and western City
Of Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4199 11422 4202 11428 4217 11428 4242 11414
4242 11407 4245 11407 4219 11359 4199 11391
TIME...MOT...LOC 1924Z 217DEG 14KT 4203 11406
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KBSpecial Weather Statement
National Weather Service Pocatello ID
251 PM MDT Tue May 23 2023
IDZ055>057-232115-
Eastern Magic Valley ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
251 PM MDT Tue May 23 2023
...A strong thunderstorm will impact portions of central Cassia
County through 315 PM MDT...
At 251 PM MDT, Doppler radar was tracking a strong thunderstorm over
Albion, or 12 miles west of Malta, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Albion, Mt Harrison, Interstate 84 And 86 Junction, Yale Rest Area
and Idahome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4223 11364 4234 11376 4262 11348 4241 11321
TIME...MOT...LOC 2051Z 231DEG 23KT 4238 11360
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CroppSpecial Weather Statement
National Weather Service Pocatello ID
405 PM MDT Tue May 23 2023
IDZ054-055-057-058-232245-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Raft River Region ID-Lower Snake River Plain ID-
405 PM MDT Tue May 23 2023
...A strong thunderstorm will impact portions of northwestern
Bannock, central Power and southwestern Bingham Counties through 445
PM MDT...
At 405 PM MDT, Doppler radar was tracking a strong thunderstorm near
Neeley, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
American Falls, Neeley, American Falls Reservoir, Aberdeen and
Massacre Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4260 11296 4268 11311 4303 11289 4286 11257
TIME...MOT...LOC 2205Z 213DEG 22KT 4269 11297
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CroppSpecial Weather Statement
National Weather Service Pocatello ID
445 PM MDT Tue May 23 2023
IDZ054-058-232315-
Marsh and Arbon Highlands ID-Lower Snake River Plain ID-
445 PM MDT Tue May 23 2023
...A strong thunderstorm will impact portions of northwestern
Bannock, northeastern Power and southwestern Bingham Counties through
515 PM MDT...
At 444 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern American Falls Reservoir, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
American Falls, American Falls Reservoir, Chubbuck, Aberdeen and
Pocatello Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4272 11279 4284 11298 4308 11287 4292 11248
TIME...MOT...LOC 2244Z 209DEG 17KT 4288 11279
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CroppThe Pocatello radar (KSFX), 22 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
5 thunderstorm wind, 3 hail, 2 flash flood. Local standard time, as filed.
A 61 mph wind gust recorded at PIH.
One inch hail in Chubbuck.
Eight inch tree branches were snapped in the Samuel and Stockman area of Pocatello.
One and a half inch hail north of Chubbuck.
One inch hail north of Pocatello.
Thunderstorm winds caused power outage for 222 customers in Sterling.
Thunderstorm winds downed a tree which fell on a building near Fort Hall damaging a wall and roof.
Heavy rainfall in the range of 1 to 2 inches in less than two hours caused flash flooding in Rexburg with sandbagging occurring and several basements of homes occurring. Street flooding occurred with flooding along Yale Avenue and the Trejo and Mariah area.
One to 3 inches of rain fell in two hours in the Idaho Falls area resulting in extreme street flooding in downtown Idaho Falls with underpasses with several feet of water and cars submerged in water. This occurred at the 17th Street underpass. Multiple homes with severe flooding and inches of water in their basements. Extreme damage to dozens of homes. Flooding in Idaho Falls City Hall and the Mountain America Events Center during a high school graduation ceremony. Several homes in the 30 to 80 thousand dollar damage amount from their home flooding.
Thunderstorm wind combined with hail destroyed trailer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2023Every state in 2023This day in weather historyWarnings in Idaho, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104623, 1104634, 1104636, 1104635, 1104637, 1104632, 1104633, 1104625, 1104629, 1104631.